North Dakota, 2004

High Wind in North Dakota, March 13, 2004

March 13, 2004 · NWS BIS · 25 events in 23 counties and zones

An Alberta Clipper brought very strong winds, sustained at 50 mph and gusting to around 60 mph at times, to western and central North Dakota during the afternoon and early evening hours on March 13, 2004. The winds subsided during the late evening hours on the 13th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An Alberta Clipper brought very strong winds, sustained at 50 mph and gusting to around 60 mph at times, to western and central North Dakota during the afternoon and early evening hours on March 13, 2004. The winds subsided during the late evening hours on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 13, 3:00 AM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Mar 13, 3:00 AM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CST SUN MAR 13 2004

.SHORT TERM...
THE WINDS AT JAMESTOWN HAVE DROPPED BELOW ADVISORY CRITERIA AND WILL
LET THE ADVISORY EXPIRE THIS MORNING.  THE SURFACE LOW CONTINUES TO
MOVE EASTWARND AND HIGH PRESSURE WILL REPLACE IT TODAY ALONG WITH A
WEAK SHORT WAVE RIDGE ALOFT.  EXCEPT FOR SOME MORNING
CLOUDINESS...SUBSIDENCE SHOULD BE STRONG ENOUGH IN THE AFTERNOON TO
DRY OUT LOWER LAYERS AND BRING MOSTLY SUNNY SKIES.  THE NEXT SYSTEM
WILL MOVE INTO THE AREA TONIGHT AS A SHORT WAVE ALOFT SLIPS
SOUTHEAST INTO THE AREA AND ANOTHER SURFACE LOW DEVELOPS OVER
EASTERN MONTANA AND WESTERN NORTH DAKOTA. ETA AND AVN ARE IN GOOD
AGREEMENT AND WILL UP POPS OVER PREVIOUS FORECAST TO CHANCE CATEGORY
AND CONTINUING THE CHANCE INTO MONDAY.  ANOTHER SHORT WAVE MOVES THE
AREA ON TUESDAY BRINGING YET ANOTHER CHANCE OF PRECIP.

.LONG TERM...
THE GFS HAS GOOD TIME CONTINUITY WITH A CLIPPER SYSTEM THAT GRAZES
THE FORECAST AREA ON WEDNESDAY. A CHANCE OF SNOW IN THE COLD
ADVECTION STILL LOOKS GOOD. THEN THE BAROCLINIC ZONE SHIFTS NORTH
INTO CANADA WITH A SERIES OF SHORT WAVES AND SURFACE LOWS TRANSITING
THE NORTHLAND. WILL CONTINUE THE DRY TREND FOR THE BIS FORECAST AREA
THROUGH SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TSW/LM
Hazardous weather outlook, Mar 13, 5:17 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CST SAT MAR 13 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141116-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
517 AM CST SAT MAR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY NORTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS OF 45 TO NEAR
50 MPH WILL SPREAD ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY.
THE STRONG WINDS COMBINED WITH SNOW SQUALLS WILL CAUSE HAZARDOUS
DRIVING CONDITIONS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Adams

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Burke

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Burke forecast zone
Measured
38 kt (44 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Burleigh forecast zone
Measured
53 kt (61 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Divide

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Divide forecast zone
Measured
38 kt (44 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Dunn

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Dunn forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Emmons

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Emmons forecast zone
Measured
53 kt (61 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Grant

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Kidder

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Kidder forecast zone
Measured
53 kt (61 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
McKenzie forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, McLean

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
McLean forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mercer

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Morton

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mountrail

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Mountrail forecast zone
Measured
38 kt (44 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Oliver

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Oliver forecast zone
Measured
53 kt (61 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Sheridan forecast zone
Measured
53 kt (61 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Sioux

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Sioux forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Slope

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Stark forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Williams

When
March 13, 12:58 PM CST to 8:09 PM CST
Where
Williams forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, McLean

When
March 13, 12:58 PM CST to 3:37 PM CST
Where
McLean forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Sheridan

When
March 13, 12:58 PM CST to 3:37 PM CST
Where
Sheridan forecast zone
Measured
53 kt (61 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386798, 5386892, 5387038, 5387039, 5387040, 5387041, 5387042, 5387043, 5387044, 5387045, 5387046, 5387047, 5387048, 5387049, 5387050, 5387051, 5387052, 5387053, 5387054, 5387055, 5387056, 5387057, 5387058, 5387059, 5387060.